Sexual dysfunction (e.g. reduced libido, reduced arousal or erectile dysfunction, and delayed or absent orgasm) is a common side effect of antidepressants in males and females, affecting 30-40% of people taking antidepressants. Despite their frequency, sexual side effects are under-reported by patients, and often under-emphasised by clinicians.

Dr Angiolina Vellianitis, Psychiatrist

Dr Angiolina Vellianitis, Psychiatrist

It can impact quality of life, self-esteem, relationships, treatment adherence, and recovery from mental illness.

Sexual dysfunction has been reported with virtually all antidepressants, including SSRIs SNRIs, tricyclic antidepressants, and monoamine oxidase inhibitors. The mechanism is generally thought to involve increased serotonergic transmission, which has additional downstream effects on nitric oxide production, and dopamine and noradrenaline transmission. It likely also comprises alpha-adrenergic and cholinergic receptor blockade.

Step one in management is to assess thoroughly the symptoms and aetiology differentiating sexual side effects of antidepressants from pre-existing sexual dysfunction due to other causes (e.g. diabetes mellitus, vascular disease or alcohol/drug use). Assessing for ongoing or residual symptoms of depression, which can also impact sexual function, is also important. Along with direct questioning, the Arizona Sexual Experiences Scale can be helpful in assessing severity.

Often, it is a challenge to manage sexual side effects without risking the patient relapsing into depression. Presenting this dilemma to the patient can sometimes assist with making management decisions.

Watchful waiting may be the first step. Up to 20% of sexual side effects diminish with time, usually over several months. Dose reduction can be another option with monitoring for symptoms of relapse. Depending on the half-life of the medication, it may take several weeks to notice any improvement.

Adding or switching to an antidepressant with less propensity to cause sexual side effects, such as mirtazapine, agomelatine, or bupropion is an option. Beware the risk of seizures, and cost and availability issues, with bupropion.

Sildenafil and tadalafil have been shown to improve erectile function in men with antidepressant-associated sexual dysfunction and may be a better alternative than changing medications or dosage.

Delaying the dose of antidepressant medication until after sexual activity may also be a viable option. Drug holidays have been suggested in the literature, but for people with high risk of relapse, this may be inappropriate. Also, a brief drug holiday is unlikely to be effective for those on medications with long half-lives (especially fluoxetine).

For cases where psychological or relationship issues are possible contributory factors, cognitive behavioural therapy or couples’ therapy can be helpful.

Antidepressant-associated sexual dysfunction is common and is known to impact on medication adherence and recovery. Therefore, identifying and addressing this issue has the potential to significantly improve quality of life and mental health outcomes for patients.

Key messages

  • Antidepressant-associated sexual dysfunction is common but under-recognised.
  • Management decisions require careful consideration and discussion regarding the risk of depressive relapse.
  • Identifying and addressing this issue is important to improve treatment adherence and patient outcomes.

References available on request.

Questions? Contact the editor.

Author competing interests: None to disclose.

Disclaimer: Please note, this website is not a substitute for independent professional advice. Nothing contained in this website is intended to be used as medical advice and it is not intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professional’s advice. Opinions expressed at this website do not necessarily reflect those of Medical Forum magazine. Medical Forum makes no warranties about any of the content of this website, nor any representations or undertakings about any content of any other website referred to, or accessible, through this website.

 

No more articles